Missouri, 2001

Flash Flooding and Hail in Missouri, June 1, 2001

June 1, 2001 · NWS EAX · 22 events in 13 counties and zones

12 thunderstorm wind, 7 hail, 3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 1, 2:10 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 1, 2:10 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
310 PM CDT FRI JUN 1 2001

...MAIN CHALLENGES ARE SEVERE WEATHER THREAT TODAY THEN THREAT OF
MORE THUNDERSTORMS SUNDAY AND MONDAY...

RELATIVELY STRONG COLD FRONT DROPPING SOUTH THROUGH NE WITH TEMPS IN
THE 50S AND LOWER 60S BEHIND.  WATER VAPOR LOOP SHOWS NICE VORT MAX
DROPPING STRAIGHT SOUTH INTO SD WITH A 90 KNOT JET MAX ACROSS
WESTERN SD.

SEVERE THREAT LOOKS INTERESTING TONIGHT AS MOISTURE IS LACKING A BIT
BUT DYNAMICS ARE STRONG. 850MB-500MB LAPSE RATES PROGGED AT ABOUT
7.25 DEGREES C AND DEEP LAYER SHEAR VALUES AROUND 50 KNOTS. WITH
FRONT DROPPING SOUTH AND DEW POINTS CLIMBING INTO THE LOW 60S AHEAD
FRONT ACROSS CWA...ISOLATED SUPERCELLS WILL BE A THREAT. WILL STICK
CLOSE TO GOING FORECAST. LOOKS LIKE DEVELOPMENT SHOULD BE ACROSS
NORTHEAST KS...NORTHWEST MO AND SOUTHWEST IA LATE THIS AFTERNOON
WITH THE FRONT REACHING THE KC METRO AROUND 01Z.

LOW TEMPERATURES SHOULD BE SIMILAR TO THIS MORNINGS AS COOLER AIR IS
REINFORCED BEHIND THE INCOMING COLD FRONT.  THIS WILL ALSO KEEP HIGH
TEMPERATURES ON THE COOL SIDE SATURDAY.  MAY NEED TO DROP CURRENT
HIGHS A CATEGORY EVEN WITH SUNNY SKIES EXPECTED. LIGHT WINDS AND
ONLY A FEW CLOUDS WILL KEEP THINGS COOL SATURDAY NIGHT AS FRONT THAT
DROPPED SOUTH OF CWA BEGINS TO WORK BACK TO THE NORTH.

THIS WARM AND MUCH MORE MOIST AIR WILL SURGE INTO THE CWA ON SUNDAY
BEFORE BEING SWEPT EAST LATE MONDAY AS NEXT POTENT SHORTWAVE PUNCHES
THROUGH THE CENTRAL PLAINS.  SHOULD BE QUITE A BIT OF CLOUD COVER
AROUND ON SUNDAY AND WHEN COUPLED WITH AN EASTERLY FLOW HIGH
TEMPERATURES WILL BE A LITTLE COOL AGAIN. RAIN AND THUNDERSTORM
CHANCES INCREASE ON SUNDAY NIGHT AND MONDAY WITH PRECIP EXPECTED TO
MOVE OUT FOR TUESDAY THROUGH FRIDAY WITH A VERY GRADUAL INCREASE IN
TEMPERATURES.

.EAX...
KS...NONE.
MO...NONE.

18

In the hours before

Special weather statement, Jun 1, 12:09 PM CST, 4 hours 9 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
109 PM CDT FRI JUN 1 2001

...RISK OF SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON THROUGH
THIS EVENING ACROSS THE NORTHERN HALF OF MISSOURI AND EAST CENTRAL
KANSAS...

FORECAST...SEVERE THUNDERSTORMS ARE POSSIBLE BEGINNING AFTER 3 PM
ACROSS FAR NORTHWEST MISSOURI. THE THREAT OF SEVERE WEATHER WILL
SHIFT SOUTH DURING THE EVENING HOURS...MOVING INTO CENTRAL MISSOURI
AROUND MIDNIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
SEVERE WEATHER THREATS. HOWEVER...THERE IS AN ADDITIONAL RISK OF
ISOLATED TORNADOES THIS EVENING...ESPECIALLY IN AREAS ALONG AND
NORTH OF A LINE FROM KANSAS CITY TO MACON.

EMERGENCY MANAGERS AND LAW ENFORCEMENT OFFICIALS SHOULD PAY CLOSE
ATTENTION TO LATER FORECASTS AND STATEMENTS. SPOTTER ACTIVATION WILL
LIKELY BE NEEDED LATE THIS AFTERNOON AND EVENING.

DISCUSSION...A COLD FRONT FROM MINNESOTA THROUGH SOUTH DAKOTA WILL
DROP SOUTHEAST TODAY AND MOVE THROUGH NORTHERN AND CENTRAL MISSOURI
THIS EVENING. A STRONG UPPER LEVEL DISTURBANCE AND CORE OF HIGH
WINDS ALOFT WILL DIVE SOUTHEAST AND PROVIDE THE NECESSARY SUPPORT
FOR SEVERE THUNDERSTORM DEVELOPMENT ACROSS NORTHERN MISSOURI LATE
THIS AFTERNOON AND EARLY EVENING. THE COLD FRONT IS EXPECTED TO MOVE
INTO THE NORTHWEST CORNER OF MISSOURI AFTER 4 PM WITH SCATTERED
STRONG TO SEVERE THUNDERSTORMS DEVELOPING ALONG THE FRONT. THE
AIRMASS IS EXPECTED TO BE MOST UNSTABLE DURING THE LATE AFTERNOON
AND EARLY EVENING...AND THIS WILL BE THE BEST TIME FOR SUPERCELL
THUNDERSTORMS TO FORM ACROSS NORTHERN MISSOURI AND EXTREME NORTHEAST
KANSAS. THE LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO REACH A
KANSAS CITY TO MACON LINE BETWEEN 7 PM AND 11 PM...AND MOVE INTO
CENTRAL MISSOURI SHORTLY AFTER MIDNIGHT.

OUTLOOpK:  THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SUNDAY AND MONDAY.
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

PC
Local storm report, Jun 1, 4:17 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
517 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTYE LOCATION....

0314 PM    1 N TRENTON               MO   1 INCH HAIL
06/01/01   GRUNDY                         REPORTED BY HAM RADIO
                                          OPERATOR.

The radar

The Pleasant Hill radar (KEAX), 152 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 7 hail, 3 flash flood. Local standard time, as filed.

Hail, Grundy

When
June 1, 4:18 PM CST
Where
Grundy County, Trenton
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.083, -93.617

Ham radio operator reported thunderstorm wind gusts to 57 knots and hail to one inch.

Hail, Livingston

When
June 1, 4:45 PM CST
Where
Livingston County, 1 mi E of Farmersville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.967, -93.517

Thunderstorm Wind, Linn

When
June 1, 5:05 PM CST
Where
Linn County, 3 mi SSW of Meadville
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.750, -93.317

Thunderstorm Wind, Clay

When
June 1, 5:10 PM CST
Where
Clay County, 1 mi S of Claycomo
Measured
65 kt (75 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.183, -94.533

Thunderstorm Wind, Platte

When
June 1, 5:20 PM CST
Where
Platte County, Parkville
Measured
53 kt (61 mph)
Reported by
BROADCAST MEDIA
Coordinates
39.200, -94.700

Thunderstorm Wind, Ray

When
June 1, 5:25 PM CST
Where
Ray County, Millville
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.400, -93.933

Hail, Chariton

When
June 1, 5:30 PM CST
Where
Chariton County, Rothville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.650, -93.067

Thunderstorm Wind, Jackson

When
June 1, 5:30 PM CST
Where
Jackson County, Independence
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.083, -94.433

Thunderstorms produced wind damage, resulting in downed large tree limbs.

Thunderstorm Wind, Lafayette

When
June 1, 5:42 PM CST
Where
Lafayette County, Odessa
Measured
65 kt (75 mph)
Property damage
$2,000
Reported by
BROADCAST MEDIA
Coordinates
39.000, -93.967

Hail, Chariton

When
June 1, 5:51 PM CST
Where
Chariton County, Keytesville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.433, -92.950

Thunderstorm Wind, Cass

When
June 1, 6:05 PM CST
Where
Cass County, 2 mi S of Harrisonville
Measured
57 kt (66 mph)
Reported by
AMATEUR RADIO
Coordinates
38.617, -94.350

6 inch tree limbs down.

Thunderstorm Wind, Johnson

When
June 1, 6:08 PM CST
Where
Johnson County, Whiteman Afb
Measured
57 kt (66 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.717, -93.550

Hail, Chariton

When
June 1, 6:10 PM CST
Where
Chariton County, 5 mi SSE of Salisbury
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.350, -92.783

Hail, Pettis

When
June 1, 6:34 PM CST
Where
Pettis County, Green Ridge
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.617, -93.400

Thunderstorm Wind, Pettis

When
June 1, 6:38 PM CST
Where
Pettis County, Sedalia
Measured
70 kt (81 mph)
Reported by
EMERGENCY MANAGER
Coordinates
38.700, -93.233

Thunderstorm Wind, Howard

When
June 1, 6:39 PM CST
Where
Howard County, Burton
Measured
61 kt (70 mph)
Reported by
EMERGENCY MANAGER
Coordinates
39.217, -92.617

Thunderstorm Wind, Johnson

When
June 1, 6:40 PM CST
Where
Johnson County, Holden
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
38.717, -94.000

Thunderstorm Wind, Howard

When
June 1, 6:45 PM CST
Where
Howard County, 1 mi E of Burton
Measured
70 kt (81 mph)
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
39.217, -92.600

Flash Flood, Cass

When
June 1, 8:35 PM CST
Where
Cass County, Pleasant Hill
Reported by
LAW ENFORCEMENT
Coordinates
38.647, -94.355 (the zone’s center; the record gives no point)

Law enforcement reported several roads under 1 to 2 feet of water, from locally heavy rains.

Hail, Johnson

When
June 1, 8:50 PM CST
Where
Johnson County, 3 mi W of Leeton
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.583, -93.750

Flash Flood, Cass

When
June 1, 8:53 PM CST
Where
Cass County, Pleasant Hill
Reported by
LAW ENFORCEMENT
Coordinates
38.647, -94.355 (the zone’s center; the record gives no point)

Paris road flooded as well as several rural roads with from 1 to 2 feet of water.

Flash Flood, Cass

When
June 1, 9:28 PM CST
Where
Cass County, Pleasant Hill
Reported by
LAW ENFORCEMENT
Coordinates
38.647, -94.355 (the zone’s center; the record gives no point)

Flooding of Paris road and several rural roads with as much as 1 to 2 feet of water continues.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252801, 5252810, 5252809, 5252800, 5252813, 5252814, 5252797, 5252804, 5252808, 5252798, 5252795, 5252805, 5252799, 5252811, 5252812, 5252802, 5252806, 5252803, 5252796, 5252807, 5252815, 5252816.